Massachusetts, 2005

High Wind and Strong Wind in Massachusetts, December 16, 2005

December 16, 2005 · NWS BOX · 6 events in 6 counties and zones

An area of low pressure intensified as it moved from the mid-Atlantic states toward New England during the evening of 15 December and the morning of 16 December. This quick moving storm then moved across southeast New England during the afternoon, producing wintry precipitation and strong winds across central and Eastern Massachusetts.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An area of low pressure intensified as it moved from the mid-Atlantic states toward New England during the evening of 15 December and the morning of 16 December. This quick moving storm then moved across southeast New England during the afternoon, producing wintry precipitation and strong winds across central and Eastern Massachusetts. Ice accumulations across central Massachusetts varied from around 0.1 inch in North Grafton, to as much as 0.4 inches in Worcester. Gusty winds brought down trees, limbs, wires, and transformers across eastern and southeastern Massachusetts. The Nantucket ASOS recorded a sustained wind of 40 mph at 1130 AM EST, Blue Hill's ASOS reported a sustained wind of 40 mph at 1201 PM EST, and Boston's Logan Airport recorded a sustained wind of 43 mph at 1208 PM EST. These winds blew down wires and transformers at several locations in Acushnet and knocked a tree down on a car in Carver. In addition, high tension wires came down on Route 6 in West Barnstable. Exits 6 through 8 on Route 6 from Barnstable to Yarmouth were closed due to wires down.No known injuries directly resulted from this fast moving winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 16, 9:40 AM EST, 20 minutes earlier.

Area forecast discussion, Dec 16, 9:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
940 AM EST FRI DEC 16 2005

.SHORT TERM  UPDATE (REST OF TODAY)...
FORECAST GOING ALONG QUITE WELL AT THIS POINT. IF ANYTHING...THE WARM
AIR IS MOVING INTO THE INTERIOR OF MA FASTER THAN EARLIER FORECAST.
HAVE ALREADY BEGUN THE PROCESS OF DROPPING THE WNTR WX ADV CT-RI AND
INTERIOR E MA AND MAY BEGIN THE TRIMMING BEFORE THE NOON EXPIRATION
FOR WORCESTER AND MIDDLESEX. COMBINATION OF ASOS...NERON AND A HOST
OF ADDITIONAL MESONET SITES SHOWING THE WARM AIR INTRUDUING NORTHWARD
VERY WELL. SNOWFALL GENERALLY LESS THAN 2.5 INCHES AND ICE ACCREATION
HAS BEEN IN THE RANGE OF 1/8 TO 1/4 INCH THUS FAR.

HAVE EXPANDED THE WIND ADVISORY NORTH TO TO INCLUDE BOSTON AND THE
REMINDER OF THE N COAST OF MA WHERE WINDS HAVE ALREADY GUSTED INTO
THE MID 30S. HAVE VERIFIED THE ADV ALREADY ON THE ISLANDS AND BLUE
HILL AND EXPECT WINDS TO CONTINUE TO INCREASE IN THE ADV AREA. BUZM3
PEAK GUST LAST HOUR 47 KTS AND WSR88D SHOWING PEAK 67 KT CORE OVER
THE ENTRANCE AT 2200 FT.

SFC CENTER IS WEAK AND BROAD MOVING OVR THE W END OF LI SOUND AT THIS
TIME. PRES RISE/FALL COUPLET OF +/- 6 MB IS TRACKING STEADILY NE AND
THE LEADING EDGE OF THE FALL REGION IS MOVING INTO RI AND ADJ COASTAL
WATERS AT THIS TIME.

ALL IN ALL - WITH JUST A FEW OCCASIONAL +/- LIGHTNING STIKES THIS SYSTEM
IS BEHAVING ITSELF QUITE WELL. REMINDER OF FCST IS UNCHANGED. MIGHT
BE ABLE TO TRIM ADV REGION FOR WINTER WX SOONER THAN EXPIRATION TIMES
IF WAA PUSH CONTINUES. BACK EDGE OF PRECIP IS SE CT AND PRECIP TO
BECOME MUCH MORE SCT AND SHOWERY FOR THE BALANCE OF THE AFTERNOON.
WILL RE-EXAMINE MAX TEMP FCSTS FOR RI/SE MA WHICH MIGHT REQUIRE A
BOOST OF A FEW DEGREES.

DRV

&&

.PREVIOUS DISCUSSION...
(ISSUED 540 AM EST FRI DEC 16 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...
WINTRY WEATHER IN STORE FOR FAR INTERIOR SOUTHERN NEW ENGLAND
TODAY. CURRENT MESOANALYSIS INDICATES WARM FRONTAL BOUNDARY
DEVELOPING FROM NORTHEAST CONNECTICUT THROUGH NORTHERN RHODE ISLAND
AND EASTERN INTERIOR MASSACHUSETTS. LOW PRESSURE WAS BEGINNING TO
FORM OFF THE DELMARVA COAST. THE LOW IS EXPECTED TO TRACK ALONG
THE FRONTAL BOUNDARY THIS AFTERNOON. PTYPE REMAINS A CHALLENGE.
DECIDED TO CUT DOWN ON SNOW AMOUNTS ACROSS THE INTERIOR BASED ON
LATEST METARS AND SPOTTER REPORTS. FREEZING RAIN AND SLEET CURRENTLY
MAKING IT AS FAR NORTH AS ORANGE MASSACHUSETTS. 850 MILLIBAR
TEMPERATURES WILL CONTINUE TO CLIMB ABOVE ZERO CELCIUS BY 18Z EXCEPT
PERHAPS THE EXTREME NORTHWEST CORNER OF THE FORECAST AREA WHERE
SLEET IS EXPECTED TO MIX WITH THE SNOW. OTHER CONCERN IS GLAZE
ACCUMULATION. HPC WINTER WEATHER DESK FORECAST GLAZE AMOUNTS RANGE
FROM 0.10 TO 0.25 INCH. THE 00Z NAM BUFKIT INDICATES POTENTIALLY UP
TO A HALF INCH GLAZE (WITH A HALF INCH QPF OF NEAR ORANGE MA.
HOWEVER DUE TO VARYING PRECIPITATION TYPES AND THE FACT THE LOW
PRESSURE SYSTEM IS A QUICK MOVER...MORE INCLINED TO STICK WITH A
WINTER WEATHER ADVISORY FOR A QUARTER INCH GLAZE AT THIS TIME.
DAYSHIFT WILL NEED TO MONITOR THIS SITUATION. DECIDED TO ISSUE A
WIND ADVISORY FOR SOUTH COASTAL RHODE ISLAND AND CAPE COD AND THE
ISLANDS TODAY. EXAMINED THE LATEST UPSTREAM OBSERVATIONS...AND VAD
WIND PROFILES. THE NAM 925 MILLIBAR WINDS INCREASE TO 75 KT BY 18Z
WITH PERHAPS HALF OF THIS WIND EXPECTED TO MIX DOWN TO THE SURFACE
DUE TO LOW LEVEL INVERSION. GRADIENT WIND TIGHTENS BY 18Z WITH
MAXIMUM PRESSURE FALLS ACROSS THE COASTAL WATERS...BUT THE LOW
PRESSURE SYSTEM ONLY MAINTAINS ITS STRENGTH. GENERALLY EXPECTING
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH FOR A FEW HOURS
NEAR MIDDAY. SKIES PARTIALLY CLEAR THIS EVENING. LOWERED MINIMUM
TEMPERATURES OVER THE CONNECTICUT VALLEY TONIGHT WHERE WINDS ARE
EXPECTED TO DECOUPLE. FOG PATCHES ARE POSSIBLE AS WELL.

LONG TERM (SATURDAY THROUGH THURSDAY)...
DID NOT MAKE MODIFICATIONS BEYOND SUNDAY DUE TO ACTIVE WEATHER AT
THIS TIME. HOWEVER THE WEATHER IS EXPECTED TO REMAIN DRY THROUGHOUT
MUCH IF NOT ALL OF THE TIMEFRAME.

AVIATION...
A 75 KT WIND MAX IS FORECAST AROUND 2000 TO 3000 FEET ABOVE THE
GROUND LATE THIS MORNING AND EARLY AFTERNOON...ASSOCIATED WITH THE
PASSING COASTAL STORM. THE WIND IS ENTIRELY ON THE EAST SIDE OF THE
STORM.  SO THE 12Z TAFS WILL BE ADDING LOW LEVEL WIND SHEAR TO THE
BOS-PVD-HYA-ACK TAFS.

CURRENTLY MVFR CIGS AND VSBYS WITH SOME IFR VSBYS.  AN AREA OF IFR
CIGS AND VSBY IS MOVING UP FROM THE SOUTHWEST. WE WILL BE
FORECASTING THESE LOWER CIGS AND VSBYS FOR THIS MORNING...THEN
IMPROVING CONDITIONS WITH THE PASSAGE OF THE LOW CENTER DURING THE
AFTERNOON.  EXPECT SKCLR AND NO VSBY RESTICTIONS FROM 00Z TO 12Z.

HYDROLOGY...
GENERALLY ONE HALF TO ONE INCH OF QPF IS EXPECTED ACROSS THE
FORECAST AREA...MUCH OF THIS FREEZING ACROSS THE FAR INTERIOR.
SOME MINOR POOR DRAINAGE FLOODING IS POSSIBLE ELSEWHERE DUE TO
LEFTOVER SNOWCOVER. FLOOD GUIDANCE CURRENTLY APPEARS HIGH ENOUGH
THAT RIVERS AND STREAMS WILL BE ABLE TO SUPPORT TODAYS RAINFALL
AND SNOWMELT.

MARINE...
GALE WARNINGS HAVE BEEN POSTED FOR ALL THE WATERS TODAY. WINDS AND
SEAS WILL SUBSIDE TONIGHT AND SATURDAY.

SOUTH COASTAL SECTIONS ARE FORECAST TO HAVE A ONE TO TWO FOOT SURGE
DURING THE TIDAL CYCLE TODAY.  HIGH ASTRONOMICAL TIDES ARE PAST
THEIR MONTHLY PEAK AND ON THE WAY DOWN.  NO SIGNIFICANT COASTAL
FLOODING IS ANTICIPATED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY FOR MAZ005-012 UNTIL NOON FRIDAY.
  ...WINTER WEATHER ADVISORY FOR MAZ002>004-008>011-026 UNTIL 4 PM
     FRIDAY.
  ...WIND ADVISORY FOR MAZ007-015-016-019>024 UNTIL 3 PM FRIDAY.
NH...WINTER WEATHER ADVISORY FOR NHZ011-015 UNTIL 4 PM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR NHZ012 UNTIL NOON FRIDAY.
RI...WIND ADVISORY FOR RIZ006>008 UNTIL 3 PM FRIDAY.
MARINE...GALE WARNING FOR ANZ230>237 UNTIL 2 PM FRIDAY.
  ...GALE WARNING FOR ANZ250-254-255 UNTIL 11 PM FRIDAY.
&&

SHORT TERM UPDATE...VALLEE
SHORT TERM (MID)...STRAUSS
LONG TERM (MID)...STRUASS
AVIATION (MID)...BABCOCK
Hazardous weather outlook, Dec 16, 5:39 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
539 AM EST FRI DEC 16 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
539 AM EST FRI DEC 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...
ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE...AND ALL OF RHODE OF ISLAND.

.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR FREEZING RAIN HAS BEEN POSTED FOR
INTERIOR SOUTHERN NEW ENGLAND UNTIL 4 PM. GLAZE ACCUMULATIONS SHOULD
RANGE AROUND ONE QUARTER INCH OVER NORTHERN MASSACHUSETTS AND
PORTIONS OF SOUTHWESTERN NEW HAMPSHIRE. SNOWFALL TOTALS WILL BE AN
INCH OR LESS...EXCEPT 2 TO 4 INCHES ACROSS SOUTHWESTERN NEW
HAMPSHIRE. LOCALLY HIGHER SNOWFALL ACCUMULATIONS MAY BE POSSIBLE
ACROSS THE SUMMITS OF THE MONADNOCKS. A WIND ADVISORY HAS BEEN POSTED
FOR COASTAL MASSACHUSETTS AND SOUTH COASTAL RHODE ISLAND FROM THE
BLUE HILLS TO HINGHAM MASSACHUSETTS SOUTHWARD TO CAPE COD AND THE
ISLANDS AND WEST TO BLOCK ISLAND AND WESTERLY RHODE ISLAND. SUSTAINED
WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS TO 50 MPH POSSIBLE. MINOR
POOR DRAINAGE FLOODING IS POSSIBLE ESPECIALLY NEAR AREAS WHERE RAIN
IS LOCALLY HEAVY ON TOP OF LEFTOVER MELTED SNOWPACK.

GALE WARNINGS HAVE BEEN POSTED FOR ALL THE COASTAL WATERS TODAY.
WINDS ARE EXPECTED TO AVERAGE 25 TO 35 KT WITH GUSTS UP TO 45 KT
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN WITH SNOWFALL ACCUMULATIONS OF 2
INCHES OR GREATER AS WELL AS GLAZE ACCUMULATIONS TODAY. IN ADDITION
SPOTTERS ARE REQUESTED TO REPORT SUSTAINED WIND SPEEDS OF 31 MPH OR
GREATER OR WIND GUSTS OF 46 MPH OR GREATER TODAY.

STRAUSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 3 high wind. Local standard time, as filed.

Strong Wind, Southern Bristol

When
December 16, 10:00 AM EST to 11:00 AM EST
Where
Southern Bristol forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Strong Wind, Western Plymouth

When
December 16, 10:15 AM EST to 11:15 AM EST
Where
Western Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
December 16, 10:30 AM EST to 11:30 AM EST
Where
Nantucket forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Strong Wind, Barnstable

When
December 16, 10:45 AM EST to 11:45 AM EST
Where
Barnstable forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
AMATEUR RADIO
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

High Wind, Eastern Norfolk

When
December 16, 11:01 AM EST to 12:01 PM EST
Where
Eastern Norfolk forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

High Wind, Suffolk / Also Part of Norfolk

When
December 16, 11:08 AM EST to 12:08 PM EST
Where
Suffolk / Also Part of Norfolk forecast zone
Measured
43 kt (49 mph) measured sustained
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485261, 5485262, 5485258, 5485263, 5485259, 5485260.